Heroin Reversal Drug Used to Save Life of Abused Cat
No owner wants to sicken their pets with their own good or bad habits. Yet, when it comes to the health risks our pets face as a result of consuming human drugs (prescription or recreational or over-the-counter) or nutraceuticals (supplements), the potential for serious consequences is quite high (both figuratively and literally).
On more occasions than I can reasonably assign a number, I’ve treated dogs and cats for intoxications with various chemical and natural substances. The majority of these cases occurred while working as an emergency practitioner in West Hollywood and involved dogs consuming their owner’s medical-grade marijuana baked goods or inadvertently placed cannabis buds.
But there were plenty of other occasions where prescription, over-the-counter (OTC), and recreational drugs were ingested by a curious canine or feline who just happened to be given the right opportunity, including:
- Ecstasy — MDMA (3,4-methylenedioxy-N-methylamphetamine)
- Methamphetamine — crystal meth
- Amphetamine — Adderall, etc.
- Opiates — Oxycontin, Vicodin, etc.
- Benzodiazapines — Diazepam (Valium, Xanax, Ambien, etc.)
- Non-Steroidal Anti-inflammatory Drugs (NSAIDs) — Ibuprofen (Advil, etc.)
- Antihistamines — Diphenhydramine Hydrochloride (Bendaryl Allergy) or Doxylamine Succinate (Unisom, etc.)
- Caffeine (No-Doz, chocolate, etc.)
- Ginko Biloboa
Yes, I feel like I’ve seen it all. If I’ve not seen it all, I’ve at least treated a vast variety of pets suffering mild to severe toxicity at the unintentional hands of their owners.
There are toxicity cases I’ve not yet treated, and heroin is one of them. The unpleasant topic recently came to my attention. The Huffington Post’s Cat Who Ingested Heroin Saved By Overdose Drug brings to light the use of Naloxone, an antidote to opoids, in pets.
Naloxone (N-allylnoroxymorphone) is a synthetic chemical that interferes with the binding of opiate drugs to specific nervous-system receptors (an opoid antagonist). It thereby reverses the effects of opiates.
Naloxone isn’t just used to reverse the effects of inadvertently-consumed opoids. It also counteracts the effects of properly-used opoids that are used to relieve pain (morphine, hydromorphone, buprenorphine, butorphanol, etc.), or to induce vomiting (apomorphine).
Sometimes pets don’t show the responses we veterinarians would like to pain-relieving drugs (including decreased respiratory rate and blood pressure, sedation, etc.) and their best interests are served by reversing the opiate with Naloxone.
Reportedly, the cat in the above mentioned story was found by police with a rope around its neck under the owner’s apparently abandoned car in suburban Philadelphia. The cat had been physically abused as evidenced by several teeth being knocked out, and bundles of heroin and syringes were found in the car. The attending veterinarian treated the cat with Narcan to reverse the effects of heroin.
The owner is being charged with animal abuse and drug possession. When a pet is exposed to heroin or other illegal drugs, it makes for an ethical quandary for the overseeing veterinary practitioner in dealing with the legalities of the case.
I was involved with an incident in West Hollywood where an owner’s Chihuahua was brought in for the third episode of methamphetamine toxicity (my involvement was limited to this third episode). Especially since the client was a repeat offender, animal control was contacted to undertake the process of appropriately citing the dog owner for animal abuse and likely relinquishing the ownership of the dog. The situation got quite confrontational in the reception area when the owner found out his dog (having been successfully treated) would not be released back to him and he instead would be further dealing with Animal Control to potentially get his pooch back.
I felt badly for the owner, as he was striving to help his pooch by seeking treatment for the dog’s inadvertent consumption of methamphetamine. Yet, with the incident happening for a third time something needed to be done to serve the dog’s best interest from a health and well-being standpoint.
Hopefully, the cat involved in the heroin toxicity made a full recovery and is now in a safe forever home.
If you suspect or know that your pet has been exposed to or consumed a toxin, immediately contact your veterinarian or emergency veterinary hospital. Additional resources include the ASPCA’s Poison Control Center (888-426-4435) or Pet Poison Helpline (855-213-6680).
Dr. Patrick Mahaney
Canine Cannabis Toxicity (YouTube video)